These Things Make Me Think Twice in Geriatrics

Geriatrics can get very complicated very fast. Chronic conditions, polypharmacy, and drug interactions are a few of the many complications. Here are a few things that make me think twice in geriatric patients.

Multiple Medication Changes

As I reveiw a patient’s medication list, I review recent changes that have been made. The more changes that have been made can be indicative of a patient who is having a lot of problems. When I see many recent medication changes, I inherently know that we have a lot of potential for adverse effects and more problems including the prescribing cascade. When you note that a patient has had numerous medication changes over the last few weeks/months, you should definitely be on high alert to recognize new adverse effects and drug interactions.

Orders for Dietary Supplements and Poor Appetite

Weight loss can be a big problem in geriatrics. In addition to monitoring weights and visually viewing the patient, we can also recognize when supplements like “Ensure” are added to a patient’s regimen.

In situations where weight loss and poor appetite are problematic, we have to look at the medication list to ensure medications are not causing or contributing to weight loss.

Sleep Medications

In someone who is experiencing insomnia, it is easy to suggest to patients that they try a sleep medication. Educating about non-pharmacological interventions and reviewing the medication list for adverse effects takes time, but it is the right thing to do. When I see sleep medications being added to a patient’s medication regimen, it always causes me to stop and try to identify potential drug-related causes of insomnia. Here’s some examples of this that I have encountered in my practice.

Behavioral Medications in Geriatrics

Much like adding sleep medications, antipsychotics, antidepressants, and other psychotropic medications may be added to mask another problem. When trying to manage behaviors like aggression, yelling, etc. non-pharmacologic interventions and reviewing the medication list is so critical. Here’s an example where an adverse effect caused CNS changes and ultimately behavioral problems.

Multiple Courses of Antibiotics

Resistant pathogens and drug interactions can lead to multiple courses of antibiotics. I probably don’t have to tell you, but antibiotics are not benign. Doing repeated courses can be indicative of a resistant pathogen. In addition, I’ve seen numerous situations of drug interactions causing treatment failure like this one. When I see different antibiotics being used within a month or two of each other, I investigate the situation to see if drug interactions, adherence concerns, or resistant pathogens may be the cause. Drug interactions can be a massive problem in geriatrics. Interested in a free 10+ hour Audible book on drug interactions? Your first book is free with Audible by following this link.

Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals and Students

Dietitian Professionals

Written By Eric Christianson

May 17, 2020

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories